Alabama, 2004

Hail in Alabama, March 30, 2004

March 30, 2004 · NWS HUN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 30, 12:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 30, 12:11 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 PM CST TUE MAR 30 2004

.UPDATE...
CONVECTION IS STARTING TO POP. HAVE HAD SEVERAL REPORTS OF HAIL TO
OUR W...AND PEA-SIZED HAIL IN MORGAN COUNTY ALREADY. PER COORD WITH
SURROUNDING OFFICES AND SPC...ZONES WILL BE UPDATED SHORTLY FOR
SEVERE THUNDERSTORM WATCH 39.  --BCC/27
&&

.PREV DISCUSSION...
BROAD LONGWAVE H50 TROUGH CURRENTLY CENTERED ACROSS THE MID MS
VALLEY. WATER VAPOR IMAGARY AND RUC ANALYSIS INDICATING EMBEDDED S/W
ENERGY CONTINUES TO SHEAR SOUTH AND EAST OF THIS MEAN TROUGH...AND
WILL LIKELY BECOME THE MAIN FOCUS FOR SOME SCTD CONVECTIVE PCPN
LATER THIS AFTN.  STILL PROJECTING AFTN TEMPS IN THE MID 60S WITH AT
LEAST PARTIAL SUNSHINE AND A DECENT WESTERLY GRADIENT THROUGH THE
REMAINDER OF THE DAY.  THUS...GIVEN THE STRONG COLD POOL ALOFT WITH
-20C H50 TEMPS...THE RESULATANT LARGE LAPSE RATES AND LOW WET BULB
ZERO HEIGHTS COULD BRING SOME SMALL HAIL WITH ANY CONVECTIVE
ACTIVITY THAT DOES FIRE. AREA 12Z SOUNDINGS ARE QUITE DRY THOUGH...
WHICH MAY LIMIT THE OVERALL PCPN COVERAGE SOMEWHAT.  NONETHELESS...
WILL STICK WITH THE 50 POPS FOR SHOWERS AND ISLTD THUNDER THIS
AFTN.  QUICK UPDATE OUT SHORTLY TO REMOVE MORNING FOG WORDING AND
TWEAK CLOUD WORDING FOR THE AFTERNOON.  --MR
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH 39 ALL COUNTIES UNTIL 00Z/6PM CST.
TN...SEVERE THUNDERSTORM WATCH 39 ALL COUNTIES UNTIL 00Z/6PM CST.
&&
Hazardous weather outlook, Mar 30, 11:30 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CST TUE MAR 30 2004

ALZ001>010-016-TNZ076-096-097-310330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1130 AM CST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE...COUPLED WITH A MARGINALLY UNSTABLE
ATMOSPHERE...WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  THE PRIMARY THREAT WITH ANY THUNDERSTORMS THAT DO DEVELOP
WILL BE LARGE HAIL.  STRONG WIND GUSTS UP TO 45 MPH MAY ALSO
ACCOMPANY THESE STORMS.

THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BEGIN TO DIMINISH SHORTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MUCH OF THE WORK
WEEK...WITH RAIN CHANCES IN THE FORECAST THROUGH FRIDAY. AT THIS
TIME...IT APPEARS THE THE HIGHEST PROBABILITY OF RAIN WILL BE ON
WEDNESDAY. A RETURN TO QUIETER AND MORE SEASONAL CONDITIONS ARE
EXPECTED BY THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

MR

In the hours before

Special weather statement, Mar 30, 12:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CST TUE MAR 30 2004

ALZ003-004-007>010-016-302000-
CULLMAN-DE KALB-FRANKLIN AL-JACKSON-LAWRENCE-MARSHALL-MORGAN-
1252 PM CST TUE MAR 30 2004

...SIGNIFICANT WEATHER ALERT FOR HAIL ALONG AND SOUTH OF THE
TENNESSEE RIVER IN NORTHERN ALABAMA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
SOUTH OF A LINE FROM STEVENSON TO RUSSELLVILLE. THE POSSIBILITY OF
HAIL AROUND PEA SIZE THROUGH 200 PM. DANGEROUS LIGHTNING IS POSSIBLE
WITH STRONGER STORMS AND LOCALIZED RAINFALL OF 1/2 INCH. LOCATIONS
AFFECTED THROUGH 2:30 PM WILL INCLUDE PHIL CAMPBELL...DECATUR...
CULLMAN...AND UNION GROVE.

AT 12:45 PM...PEA SIZE HAIL WAS REPORTED NORTH AND NORTHWEST OF THE
HARTSELLE AREA.

WEBER

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cullman

When
March 30, 1:30 PM CST to 1:33 PM CST
Where
Cullman County, 16 mi NW of Cullman
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.350, -87.033

Penny sized hail reported by the Battleground fire department.

Hail, Marshall

When
March 30, 2:30 PM CST to 2:35 PM CST
Where
Marshall County, Union Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -86.450

Penny sized hail reported at the Cherokee golf course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387224, 5387223.